Acute pseudo-septic arthritis following viscosuplementation of the knee
Zineb Idrissi, Karima Benbouazza, Maryam Fourtassi, Hanae Raissouni, Meriem El Aadmi, Fatima Zanat, Najia Hajjaj-Hassouni
The Pan African Medical Journal. 2012;12:44. doi:10.11604/pamj.2012.12.44.538

Create an account  |  Sign in
Case studies in Public health Supplement 2 Supplement
"Better health through knowledge sharing and information dissemination "

Case report

Acute pseudo-septic arthritis following viscosuplementation of the knee

Cite this: The Pan African Medical Journal. 2012;12:44. doi:10.11604/pamj.2012.12.44.538

Received: 11/02/2011 - Accepted: 03/03/2012 - Published: 23/06/2012

Key words: Pseudoseptic arthritis, Hyaluronic acid, complicaton, viscosupplementation, knee,

© Zineb Idrissi et al. The Pan African Medical Journal - ISSN 1937-8688. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Available online at: http://www.panafrican-med-journal.com/content/article/12/44/full

Corresponding author: Zineb Idrissi, Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco (malouli_zineb@yahoo.fr)


Acute pseudo-septic arthritis following viscosuplementation of the knee

 

Zineb Idrissi1,&, Karima Benbouazza1, Maryam Fourtassi, Hanae Raissouni, Meriem El Aadmi1, Fatima Zanat1, Najia Hajjaj-Hassouni1

 

1Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco, 2Physical medicine and rehabilitation Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco

 

 

&Corresponding author
Zineb Idrissi, Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco

 

 

Introduction

Intra-articular hyaluronic acid (HA) injection is one of several other treatments available for knee osteoarthritis. It provides both articular cartilage and synovial membrane with visco-elastic protection [1]. As a therapeutic agent, HA has no pharmacological nor immunological effects but it can improve the rheological properties of the synovial liquid resulting in pain alleviation and joint-mobility improvement [1,2]. Very few cases of aseptic arthritis complicating intra-articular injection of HA were described [3]. We report a new case of pseudo-septic acute mono-arthritis of the knee revealed six days after an intra-articular injection of HA.

 

 

Patient and case report

A 70-year-old woman with medial femoro-tibial gonarthrosis underwent two intra-articular HA injections (Osténil®) because of the persistence of pain while walking and restricted ability to walk. Both injections were performed under aseptic conditions. Six days after the second injection, she presented with acute mono-arthritis, major functional impotence and fever. Joint fluid analysis showed 12,000 cells per mm3 with 83% of neutrophils and 17% of lymphocytes. A knee aspiration was performed to evaluate the possibility of a joint infection. The examination of synovial fluid under phase contrast and polarizing microscope showed no crystals, and culture on standard media was negative. The biological assessment showed an erythrocyte sedimentation rate at 80mm, C Reactive protein at 160mg/l, and white blood cell count was 10,000 elements per mm3. In the light of these findings, acute septic arthritis was considered to be the most likely diagnosis, and probabilistic intra-venous antibiotic therapy, with Getamycine 160 mg per day and flucloxacilline 2g every 6 hours, was started. The persistent symptoms and negative results of joint fluid and blood cultures did not plead in favour of a septic origin. In front of this beam of arguments, antibiotic therapy was stopped after 10 days, non-steroidal anti-inflammatory drugs were administered and rehabilitation therapy of the knee was started. The clinical and laboratory test abnormalities were normalized within two weeks.

 

 

Discussion

Viscosupplementation by intra-articular injection of HA seems to be practically risk free [3-5]. The most common adverse event associated with their use is an inflammatory reaction or a flare at the injection site [5].The occurrence of non microcrystalline aseptic arthritis after injection of HA was rarely described [3,4].

 

All the cases occurred after injection of hylane GF-20 (Synvisc®) which is a polymer of hyaluronate [3] and only one case with the sodium hyaluronan (Ostenil®) [5] . The delay of appearance of arthritis is generally short, lower than 72 hours [5]. The joint fluid is always inflammatory. The evolution is quickly satisfactory thanks to non steroidal anti-inflammatory drugs or corticoids allowing a complete recovery without relapse within a few days to three weeks maximum [3-5].

 

Our case has several particularities. The onset delay was six days versus 72 hours in other reported cases. On the other hand, our patient presented with a severe arthritis mimicking an acute septic arthritis after using (Ostenil®) which is known to produce no allergenic reactions [4]. The quickly favourable clinical and biological evolution under only symptomatic treatment allowed correcting the diagnosis. However, at the onset of arthritis after viscosupplementation, infectious complications should always be first and foremost, ruled out by realising a systematic joint aspiration with cytological and bacteriological analysis of the synovial fluid.

 

The mechanism of acute arthritis after HA injection is not clearly understood. Several hypotheses have been put forth to explain the physiopathology of these arthritis. The fact that they never occur after the first injection suggests the possibility of immune sensitization phenomenon occurring after HA accumulation [6]. The role of pro-inflammatory cytokines which could be triggered by some HA degradation products is another hypothesis to be considered [7]. It should be noted that HA interacts with its receptor CD44, which is involved in leucocytes migration and recruitment during inflammation. Moreover, CD44 is over expressed in osteoarthritis [9]. Finally, it is also possible that this arthritis was caused by some particles not removed during the purification of this product.

 

 

Conclusion

In our case, the severity of clinical presentation, mimicking septic arthritis and the most likely accountability of HA deserve to be reported. We think that both doctors and patients should be aware of this uncommon but sometimes confusing side effect of viscosuplementation with hyaluronic acid. .

 

 

Competing interests

The authors declare no competing interests.

 

 

Authors’ contributions

All the authors have contributed to the manuscript and have read and approve the final version.

 

 

References

  1. Neustadt DH. Long-term efficacy and safety of intra-articular sodium hyaluronate (Hyalgan) in patients with osteoarthritis of the knee. Clin Exp Rheumatol. 2003 May-Jun;21(3):307-11. This article on PubMed

  2. Balazs EA, Denlinger JL. Viscosupplementation: a new concept in the treatment of osteoarthritis. J Rheumatol Suppl. 1993 Aug;39:3-9. This article on PubMed

  3. Leopold SS, Warme WJ, Pettis PD, Shott S. Increased frequency of acute local reaction to intra-articular hylan GF-20 (synvisc) in patients receiving more than one course of treatment.J Bone Joint Surg Am. 2002 Sep;84-A(9):1619-23. This article on PubMed

  4. Puttick MP, Wade JP, Chalmers A, Connell DG, Rangno KK. Acute local reactions after intraarticular hylan for osteoarthritis of the knee. J Rheumatol. 1995 Jul;22(7):1311-4. This article on PubMed

  5. Roos J, Epaulard O, Juvin R, Chen C, Pavese P, Brion JP. Acute pseudoseptic arthritis after intraarticular sodium hyaluronan. Joint Bone Spine. 2004 Jul;71(4):352-4. This article on PubMed

  6. Bernardeau C, Bucki B, Lioté F. Acute arthritis after intra-articular hyaluronate injection: onset of effusions without crystal. Ann Rheum Dis. 2001 May;60(5):518-20. This article on PubMed

  7. Pullman-Mooar S, Mooar P, Sieck M, Clayburne G, Schumacher HR. Are there distinctive inflammatory flares after hylan g-f 20 intraarticular injections? J Rheumatol. 2002 Dec;29(12):2611-4. This article on PubMed

  8. Kurosaka N, Takagi T, Koshino T. Effects of hyaluronate on CD44 expression of infiltrating cells in exudate of rat air pouch, induced by sensitization with lipopolysaccharide. J Rheumatol. 1999 Oct;26(10):2186-90. This article on PubMed

  9. Johnson BA, Haines GK, Harlow LA, Koch AE. Adhesion molecule expression in human synovial tissue. Arthritis Rheum. 1993 Feb;36(2):137-46. This article on PubMed

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 


The Pan African Medical Journal articles are archived on Pubmed Central. Access PAMJ archives on PMC here

Volume 28 (September - December 2017)

Article tools

Rate this article

Altmetric

PAMJ is a member of the Committee on Publication Ethics
Next abstract

PAMJ is published in collaboration with the African Field Epidemiology Network (AFENET)
Currently tracked by: DOAJ, AIM, Google Scholar, AJOL, EBSCO, Scopus, Embase, IC, HINARI, Global Health, PubMed Central, PubMed/Medline, Ulrichsweb, More to come . Member of COPE.

ISSN: 1937-8688. © 2017 - Pan African Medical Journal. All rights reserved